Several MyBCTeam members have reported the annoying sensation of eye twitching while undergoing chemotherapy for breast cancer. Although eye twitching was a constant annoyance for some, most said that, fortunately, this symptom disappeared shortly after completing treatment.
Doctors can’t always pinpoint the cause of eye twitching, but certain medications are known to sometimes have this side effect. Additionally, many factors that increase eye twitching in general can occur in chemotherapy (also called chemo). For example, fatigue, stress, and insufficient sleep — all common during chemo — are risk factors for eye twitching.
Below, we discuss some specific chemo drugs that could be responsible for eye twitching and when you can expect this bothersome symptom to subside.
Certain chemotherapy drugs or regimens may be more likely to cause eye twitching. “I had eye twitching and watering while I was taking docetaxel [Taxotere],” shared one member. “It stopped about a week or two after my last chemo.”
Watery eyes are a known side effect of docetaxel, but eye twitching isn’t specifically listed. Nonetheless, the American Academy of Ophthalmology notes that various eye problems may be related to treatment for breast cancer, and eye doctors should be aware of potential eye issues like dryness, cataracts, and deposits in the retina. This is particularly true for tamoxifen (Soltamox).
MyBCTeam members have reported eye twitching with other types of drugs used to treat breast cancer or manage symptoms. “I had eye twitching with leuprolide (Lupron),” one member wrote. “Once I no longer took Lupron, it stopped. Now I’m taking denosumab, and I have the twitching again.”
Leuprolide is a type of hormonal treatment for breast cancer.
A doctor may prescribe denosumab to help increase bone mass in people being treated for breast cancer. The label for denosumab lists hypocalcemia (low blood calcium levels) as a potential side effect. Blood calcium levels are directly related to muscle and nerve function. Muscle twitches, including in eye muscles, can result from low blood calcium levels.
Your oncologist has real-world experience prescribing these drugs and hearing from the people they treat. Ask if eye twitching is a side effect of your regimen and whether you can expect the symptom to stop after treatment. You can also ask your pharmacist about other prescription medications you’re taking and whether they can increase the risk of eye twitching.
One MyBCTeam member asked, “Does chemo cause eye twitching?” The question prompted many responses, such as these, from others who had experienced this side effect:
Based on the number of people weighing in on the discussion, eye twitching with breast cancer treatment clearly isn’t unusual. Some members mentioned that they didn’t make the association between their eye-twitching symptoms and chemotherapy until reading about others’ experiences on the message boards.
Connecting with others who have breast cancer or are undergoing similar treatments can give you insight you wouldn’t have access to otherwise. If you feel comfortable reaching out, online communities can provide another resource for information and support.
Chemotherapy often comes with many side effects. Chances are, your health care provider will review the most common side effects and ways to manage them. Still, you may experience some unexpected issues — such as eye twitching.
General tips to reduce eye twitching include:
You can also use warm compresses to help relax your eyes. Simple changes, like wearing glasses instead of contact lenses, avoiding eye makeup, and wearing sunglasses, may help with irritated or sensitive eyes during chemo. If you notice additional eye problems, like blurred vision, eye pain, or vision loss, let your oncologist know right away. You may need to meet with an ophthalmologist for a formal eye exam to see if there’s anything else going on that warrants medical attention.
Always speak up about symptoms and side effects with your breast cancer care team. Although eye twitching may not seem like a serious health concern, it can be a cause of frustration and get in the way of simple activities you enjoy, like reading or watching television. It’s always worth trying to find solutions to problems that affect your quality of life.
MyBCTeam is the social network for people with breast cancer and their loved ones. On MyBCTeam, more than 64,000 members come together to ask questions, give advice, and share their tips with others who understand life with breast cancer.
Did you experience eye twitching during chemotherapy? How long did it last? Share your thoughts in the comments below, or start a conversation by posting on your Activities page.